Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 42, NWS Tucson, AZ

July 29, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 29, 2006, 12:26 AM MST for Pima County, Arizona. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2006, 12:26 AM MST (07:26 UTC)
Expired
Jul 29, 2006, 1:30 AM MST
In force
64 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 5 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 7.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
818 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 290730
FFWTWC
AZC019-290930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1226 AM MST SAT JUL 29 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 230 AM MST

* AT 1219 AM MST...DOPPLER RADAR INDICATED A SLOW MOVING 
  THUNDERSTORM WITH HEAVY RAIN ALONG INTERSTATE 10 NEAR DAVIDSON 
  CANYON. THE RAIN GAUGE NEAR DAVIDSON CANYON RECORDED 1.20 INCHES 
  IN LESS THAN 30 MINUTES WHILE A SPOTTER NEAR WILMOT AND INTERSTATE 
  10 RECORDED ONE INCH IN 20 MINUTES. MOVEMENT OF THE STORM IS 
  SLOWLY TO THE SOUTHEAST AROUND 5 MPH. DUE TO THE ALREADY SATURATED 
  GROUND THIS HEAVY RAIN WILL LEAD TO EXCESSIVE RUNOFF...ESPECIALLY 
  IN CIENEGA WASH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER   
  MAINLY RURAL AREAS OF THE FAR EASTERN PIMA COUNTY..

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3175 11079 3175 11046 3202 11045 3200 11077

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 290748
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1246 AM MST SAT JUL 29 2006

AZC019-290930-
PIMA AZ-
1246 AM MST SAT JUL 29 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 1240 AM MST...DOPPLER RADAR CONTINUED TO INDICATED A SLOW MOVING 
THUNDERSTORM WITH HEAVY RAIN IN A REMOTE AREA OF FAR EASTERN PIMA 
COUNTY. RAINFALL AMOUNTS FOR AUTOMATED RAIN GAUGES AND SPOTTERS 
INDICATED THAT BETWEEN ONE AND ONE AND A HALF INCHES HAD FALLEN 
SINCE MIDNIGHT. DUE TO THE ALREADY SATURATED GROUND THIS HEAVY RAIN 
WILL LEAD TO EXCESSIVE RUNOFF...ESPECIALLY IN CIENEGA WASH.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3175 11079 3175 11046 3202 11045 3200 11077

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 290846
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
143 AM MST SAT JUL 29 2006

AZC019-290930-
PIMA AZ-
143 AM MST SAT JUL 29 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM MST FOR 
EASTERN PIMA COUNTY...

AT 135 AM MST...DOPPLER RADAR INDICATED THAT HEAVY RAIN HAS 
DIMINISHED TO LIGHT SHOWERS IN THE WARNED AREA IN FAR EASTERN PIMA 
COUNTY. EXCESSIVE RUNOFF FROM THIS STORM WILL IMPACT LOCAL STREAMS 
WITH ONE TO THREE FOOT RISE IN WATER LEVELS...ESPECIALLY THE CIENEGA 
AND DAVIDSON CANYON WASHES...WHICH EVENTUALLY DRAIN INTO THE PANTANO 
WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3175 11079 3175 11046 3202 11045 3200 11077

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 8:50 PM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 28, 8:50 PM MST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
850 PM MST FRI JUL 28 2006

.SYNOPSIS...A SERIES OF DISTURBANCES WILL ROTATE AROUND AN UPPER
LEVEL LOW LOCATED OVER NORTHWEST NEW MEXICO. THIS WILL RESULT IN
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST ARIZONA THROUGH
SATURDAY. THE COMBINATION OF THIS DISTURBANCE AND DEEP MOISTURE
ACROSS SOUTHEAST ARIZONA WILL RESULT IN AN INCREASED RISK OF FLASH
FLOODING THROUGH SATURDAY EVENING.

&&

.DISCUSSION...DISTURBANCES ROTATING AROUND LOW PRESSURE CENTERED
JUST SOUTH OF GALLUP...NEW MEXICO WILL CONTINUE TO BRING THE NEEDED
DYNAMICS TO PRODUCE THUNDERSTORMS OVERNIGHT ONCE AGAIN. AMPLE
MOISTURE RESIDES OVER ARIZONA WITH AN INCH AND A HALF TO TWO INCHES
OF PRECIPITABLE WATER AVAILABLE ACCORDING TO THE 00Z SOUNDINGS AND
THE GOES TPW SATELLITE IMAGERY. COCHISE AND PINAL COUNTIES HAVE HAD
THE MAJORITY OF FLASH FLOODING ASSOCIATED WITH THUNDERSTORMS AND
MORE THUNDERSTORMS ARE POPPING UP OVER COCHISE COUNTY AT THIS TIME.
WITH THE GROUND NEAR SATURATION HEAVY RAIN WILL CAUSING FLASH
FLOODING AND THEREFORE WILL ALLOW THE FLASH FLOOD WATCH FOR
SOUTHEASTERN ARIZONA TO CONTINUE THROUGH SATURDAY EVENING.

THE LOW WILL MEANDER AROUND THE ARIZONA/NEW MEXICO BORDER WITH AN
INVERTED TROUGH REMAINING POSTED OVER ARIZONA IN A SOUTHWEST TO
NORTHEAST ORIENTATION. THIS WILL RESULT IN A CONTINUED THREAT OF
FLASH FLOODING THROUGH SATURDAY. HOWEVER...BY SUNDAY THE LOW WEAKENS
ALONG WITH ITS SUPPORT RESULTING IN A LOWER CHANCE OF RAIN. ON
MONDAY A TROUGH OFF THE WEST COAST MOVE CLOSER TO ARIZONA ADVECTING
DRIER AIR INTO THE WESTERN PORTIONS OF THE STATE KNOCKING THE
POSSIBILITY OF RAIN INTO THE SLIGHT CHANCE CATEGORY FOR THE WESTERN
DESERTS AND LOW TO MID CHANCE CATEGORY ELSEWHERE.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH AZZ019-029>035
     (NORTHERN GREENLEE COUNTY...SOUTHEAST PINAL COUNTY...UPPER GILA
     RIVER VALLEY (GRAHAM COUNTY)...WESTERN PIMA COUNTY...TOHONO
     OODHAM NATION...EASTERN PIMA COUNTY...SANTA CRUZ COUNTY AND
     COCHISE COUNTY) UNTIL 8 PM MST SATURDAY EVENING.

&&

EVANS
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 28, 9:25 PM MST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
925 PM MST FRI JUL 28 2006

AZZ019-029>035-291400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-WESTERN PIMA
COUNTY-TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY-
925 PM MST FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TONIGHT.

...FLASH FLOOD WATCH IN EFFECT THROUGH 8 PM MST SATURDAY EVENING...

AN UPPER LOW RESIDES ALONG THE ARIZONA/NEW MEXICO BORDER AND WILL
CONTINUE TO SPIN ACROSS THE REGION. IT WILL SLOWLY MOVE FARTHER WEST
INTO ARIZONA DURING THE DAY ON SATURDAY. WITH THE LOW EXPECTED TO
REMAIN IN THE GENERAL VICINITY FOR THE NEXT DAY OR TWO THE
COMBINATION OF THE LIFTING ASSOCIATED WITH THIS SYSTEM...THE DEEP
MOISTURE PRESENT ACROSS SOUTHEAST ARIZONA...AND ALREADY SATURATED
SOILS WILL RESULT IN AN INCREASED RISK OF STRONG THUNDERSTORMS THAT
COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

...FLASH FLOOD WATCH IN EFFECT THROUGH 8 PM MST SATURDAY EVENING...

THE UPPER LOW WILL LINGER ACROSS THE AREA THROUGH SUNDAY WITH THE
POTENTIAL FOR FLASH FLOODING CONTINUING THROUGH MUCH OF THE DAY
AND INTO THE EVENING ON SATURDAY. DURING THE LATTER PART OF THE
WEEKEND THE LOW SHOULD WEAKEN SUFFICIENTLY TO ALLOW THE STORMS
THAT DEVELOP TO BE SCATTERED IN NATURE AND WITH WEAKER UPPER LEVEL
SUPPORT THE THREAT FOR FLOODING SHOULD NOT BE AS GREAT FOR SUNDAY.
HOWEVER...REFER TO STATEMENTS ISSUED BY THE NATIONAL WEATHER
SERVICE THAT WILL BE ISSUED TONIGHT AND SATURDAY FOR MORE
INFORMATION REGARDING THE FLOODING POTENTIAL DURING THE REMAINDER
OF THE WEEKEND.

BY EARLY IN THE WEEK AND CONTINUING THROUGH LATE WEEK...A TROUGH
OVER THE PACIFIC WILL TRY TO WORK ITS WAY EAST. DRIER AIR WILL
FILTER INTO SOUTHERN CALIFORNIA AND PERHAPS WESTERN ARIZONA.
HOWEVER...THE LATEST COMPUTER MODELS INDICATE THAT THERE WILL
STILL BE SUFFICIENT MOISTURE IN PLACE TO GENERATE ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND
EVENING EACH DAY THROUGH FRIDAY. ALTHOUGH A FEW OF THE STORMS THAT
DEVELOP DURING COULD BRIEFLY REACH OR EXCEED SEVERE
LIMITS...ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

EVANS
WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:53 PM MSTFlash Flood WarningTWCCochise37 min
Jul 28, 10:35 PM MSTFlash Flood WarningTWCPima, Pinal
Jul 29, 4:54 AM MSTFlash Flood WarningTWCPima, Pinal2 hr
Jul 29, 7:30 AM MSTFlash Flood WarningTWCCochise, Graham, Pima, Pinal, Santa Cruz2 hr
Jul 29, 2:00 PM MSTFlood WatchTWC5 hr

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.